Polypharmacy in elderly

Polypharmacy in elderly

How many drugs is considered polypharmacy?

The most commonly reported definition of polypharmacy was the numerical definition of five or more medications daily (n = 51, 46.4% of articles), with definitions ranging from two or more to 11 or more medicines.

What are the side effects of polypharmacy?

Possible symptoms of polypharmacy include: Loss of appetite. Falls. Confusion. Weakness. Tremors. Dizziness . Anxiety. Depression.

How do you manage polypharmacy?

How Physicians Can Prevent or Better Manage Polypharmacy Be militant about medication reconciliation. Ask patients if they are being treated by other physicians and providers. Verify that there is an actual indication for every medication being taken. Assess deprescribing opportunities at every visit or care transition. Involve a pharmacist.

Why is polypharmacy common in the elderly?

Polypharmacy is common among elderly persons because of the need to treat the various disease states that develop with age. Although the deprescribing of unnecessary medications is a way of limiting polypharmacy , the underprescribing of effective therapies in older patients is a concern.

What are three of the negative outcomes of polypharmacy?

Unfortunately, there are many negative consequences associated with polypharmacy . , Specifically, the burden of taking multiple medications has been associated with greater health care costs and an increased risk of adverse drug events (ADEs), drug-interactions, medication non-adherence, reduced functional capacity and

What is the most common adverse drug effect seen in the elderly?

Adverse drug reactions (ADRs) are common in older adults , with falls, orthostatic hypotension, delirium, renal failure, gastrointestinal and intracranial bleeding being amongst the most common clinical manifestations.

You might be interested:  Best christmas gifts for elderly parents

What can you do to prevent the detrimental effects of polypharmacy in the elderly?

Conducting medication reconciliations at care transition, eliminating duplicate medications, assessing for drug-drug interactions, and reviewing dosages can reduce the incidence of polypharmacy , ensure patient safety, reduce hospitalizations, and decrease associated costs.

What are the most common drug interactions associated with polypharmacy?

Most commonly interacting drug combination was aspirin + enalapril (30.2%). Conclusion: A higher incidence of polypharmacy and increased risk of potential DDIs in elderly people with cardiovascular disease are major therapeutic issues at Yekatit 12 hospital.

What are the tools available to help decrease polypharmacy?

Three of the most common tools used to manage polypharmacy are START, STOPP , and the Beer’s list.

How can older adults avoid polypharmacy What is the nurse’s role in preventing polypharmacy?

The primary-care provider and specialists must maintain good communication with each other to prevent or minimize problems. Advise patients to use only one pharmacy to obtain medications; this adds another level of review to help ensure appropriate dosage and reduce the risk of adverse drugs effects and interactions.

How do you identify polypharmacy?

Because the terms “excessive” and “unnecessary” are not easily quantifiable, the criteria often used in identifying polypharmacy are use of prescription medications that have no apparent indication, use of duplicate medications to treat the same disease or condition, concurrent use of interacting medications, use of an

Is polypharmacy a geriatric syndrome?

Common geriatric syndromes include falls, cognitive impairment and delirium, depression, and polypharmacy ; these conditions are highly relevant for older adults with cancer. The presence of these conditions may influence overall ability to tolerate therapy as well as quality of life and potentially survival.

You might be interested:  Signs and symptoms of malnutrition in elderly

What is the drug class commonly associated with adverse drug events in elderly patients?

Epidemiological studies have found that the classes of drugs most commonly associated with adverse drug reactions in the elderly include diuretics, warfarin, non-steroidal anti-inflammatory drugs (NSAIDs), selective serotonin reuptake inhibitors, beta-blockers and angiotensin-converting enzyme (ACE)-inhibitors.

What are some of the age related effects of medications on older people?

These physiological changes include increased body fat, decreased body water, decreased muscle mass, and changes in renal and liver function and in the Central Nervous System. These changes can cause adverse drug reactions (ADRs) in older people .

Alice Sparrow

leave a comment

Create Account



Log In Your Account